Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

May 7, 2005Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2005, 8:07 PM CDT for Brown County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 8:07 PM CDT (01:07 UTC)
Expired
May 7, 2005, 8:48 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 12 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 7:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 080107
SVRABR
SDC013-080145-
/O.NEW.KABR.SV.W.0013.050508T0107Z-050508T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF BATH..MOVING NORTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUTNEY AROUND 825 PM CDT
  COLUMBIA AROUND 830 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4537 9839 4536 9818 4569 9804 4572 9835

$$
HARDING
2 follow-up statements
000 
WWUS53 KABR 080127
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT SAT MAY 7 2005

SDC013-080145-
/O.CON.KABR.SV.W.0013.000000T0000Z-050508T0145Z/
BROWN SD-
826 PM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BROWN COUNTY UNTIL 845
PM CDT...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BATH...OR 10 MILES NORTHWEST OF GROTON...
AND MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES WEST OF PUTNEY BY 825 PM CDT.
  NEAR COLUMBIA BY 835 PM CDT.

HAIL UP TO THE SIZE OF QUARTERS IN DIAMETER HAVE BEEN REPORTED 1.5 
MILES EAST OF BATH WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4537 9839 4536 9818 4569 9804 4572 9835

$$
HARDING
000 
WWUS53 KABR 080148
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CDT SAT MAY 7 2005

SDC013-080158-
/O.EXP.KABR.SV.W.0013.000000T0000Z-050508T0145Z/
BROWN SD-
848 PM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 845 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4537 9839 4536 9818 4569 9804 4572 9835

$$
HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 7, 2:30 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SAT MAY 7 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FOCUS FOR THE SHORT TERM WILL BE ON THUNDERSTORM AND SEVERE
POTENTIAL THIS EVENING AND SUNDAY. CURRENT VISIBLE SATELLITE SHOWING
GOOD CU FIELD STRETCHING UP INTO CENTRAL SD...WITH SOME ISOLATED
STORMS ALREADY DEVELOPING ALONG THE NE/SD BORDER. SPC ISSUED A
SEVERE THUNDERSTORM WATCH FOR INCLUDING CENTRAL SD...WITH
ANTICIPATION OF STORMS DEVELOPING IN VICINITY OF A WARM FRONT
STRETCHING ACROSS SOUTHERN SOUTH DAKOTA. AN AREA OF SFC LOW PRESSURE
IS CURRENTLY CENTERED OVER NW SD...WITH A COLD FRONT/DRY LINE
EXTENDING SOUTH INTO WESTERN NEBRASKA AND KANSAS. RUC ANALYSIS AND
SPC MESO PAGE INDICATING MLCAPE VALUES AROUND 2000 J/KG ACROSS
CENTRAL SD WITH LITTLE CONVECTIVE INHIBITION. SHEAR LOOKS PRETTY
GOOD IN THE LOWER LEVELS WITH META HODOGRAPHS INDICATING GOOD
VEERING THROUGHOUT THE LOWER 3KM OF THE ATMOSPHERE. DEEP LAYER SHEAR
NOT LOOKING QUITE AS GOOD WITH BACKING TAKING PLACE IN THE 3-6KM
LAYER...HOWEVER SPEED SHEAR LOOKING OK THROUGHOUT THE ENTIRE 0-6KM
LAYER. EXPECTATION IS FOR ISOLATED STORMS DEVELOPING WITH IN THE
NEXT FEW HOURS WITH POTENTIAL OF DEVELOPING INTO A LINE OF STORMS
THROUGH THE EVENING AND OVERNIGHT. MOISTURE LOOKING GOOD THROUGHOUT
ENTIRE CWA WITH NEARLY 1.00 INCH OR HIGHER PWAT VALUES...AND SURFACE
DEWPOINTS HOVERING IN THE UPPER 50S TO LOWER 60S ACROSS THE CWA.
SLIGHTLY MORE CLOUDINESS THAN EXPECTED THIS AFTERNOON ACROSS THE
NORTHEAST CWA...BUT SHOULD SEE A LITTLE BIT MORE SUNSHINE PEAKING
THROUGH IN THE NEXT COUPLE HOURS AS LOWER CLOUD DECK SLIDES OFF TO
THE NORTHEAST. THUNDERSTORM POTENTIAL EXTENDS INTO SUNDAY AS THE
SURFACE LOW AND UPPER LEVEL SYSTEM SLOWLY TRANSLATE EAST. EXPECT
WRAP-AROUND MOISTURE OVER THE CWA LATER SUNDAY INTO MONDAY WITH
SHOWERS POSSIBLE THROUGH EARLY AFTERNOON MONDAY. HIGH PRESSURE THEN
BUILDS INTO THE REGION FOR MONDAY NIGHT AND TUESDAY...WITH DRY
CONDITIONS TAKING OVER. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
EXISTS TUESDAY NIGHT WITH THE NEXT INCOMING SYSTEM PUSHING OUT OF
THE ROCKIES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
MDLS ALL AGREE THERE WILL BE A BIG UPPER LOW/TROUGH TO THE WEST OF
THE ABR CWA TO BEGIN THE EXTENDED. THE PROBLEM COMES WITH AGREEMENT
ON THE EVOLUTION AND MOVEMENT OF THIS UPPER LOW/TROUGH THROUGH THE
EXTENDED. LIKE THE DGEX WANTS TO SHEAR PART OF IT OFF EARLY ON AND
MOVE IT ACROSS THE UPPER MIDWEST WHILE THE REST OF THE UPPER ENERGY
DIGS SOUTH AND THEN LIFTS BACK INTO THE UPPER MIDWEST LATE IN THE
PERIOD. NEVERTHELESS...OUR CWA WILL CONTINUE TO HAVE A DECENT CHC OF
TSRAS WED-THU NIGHT. WILL HAVE TO SEE HOW THE UPPER LOW EVOLVES IN
LATER RUNS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR NORTHEAST SOUTH DAKOTA THROUGH 7 PM CDT.
MN...WIND ADVISORY FOR BIG STONE AND TRAVERSE COUNTIES THROUGH 7
     PM CDT.
&&

ALBRECHT/MOHR
Hazardous weather outlook, May 7, 5:27 AM CDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
527 AM CDT SAT MAY 7 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081027-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
527 AM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AFTER THE MORNING ACTIVITY
DECREASES. MOST OF THE STORMS THIS MORNING WILL LIKELY REMAIN BELOW
SEVERE LIMITS. STORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE AREA WITH SEVERE STORMS POSSIBLE. HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS...WITH THE POTENTIAL FOR
TORNADOES AS WELL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND
EVENING. THE LOW WILL PUSH THROUGH THE AREA ON SUNDAY NIGHT...WITH
SHOWERS BECOMING MORE DOMINANT OVERNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

KNUTSVIG

In the hours before

Local storm report, May 7, 6:23 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 N HOVEN               45.27N 99.78W
05/07/2005  0.88 INCH        WALWORTH           SD   PUBLIC

&&

GEM
Special weather statement, May 7, 6:59 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM CDT SAT MAY 7 2005

SDZ003-015-033>035-045-048-080057-
CORSON-DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY-
659 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

STRONG THUNDERSTORMS HAVE MOVED EAST OF THE AREA. THUS...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED.

MOHR
Local storm report, May 7, 7:03 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 SE EUREKA             45.72N 99.55W
05/07/2005  1.75 INCH        MCPHERSON          SD   PUBLIC

0645 PM     HAIL             3 N HENRY               44.92N 97.46W
05/07/2005  0.88 INCH        CODINGTON          SD   PUBLIC

&&

GEM
Local storm report, May 7, 7:25 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             10 N EUREKA             45.91N 99.62W
05/07/2005  0.75 INCH        MCPHERSON          SD   PUBLIC

&&

TMT
Local storm report, May 7, 8:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
800 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             7 SSW CLARK             44.79N 97.79W
05/07/2005  0.75 INCH        CLARK              SD   PUBLIC

&&

TMT
Local storm report, May 7, 8:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 W BRENTFORD           45.16N 98.34W
05/07/2005  0.75 INCH        SPINK              SD   PUBLIC

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:06 PM CDTSevere Thunderstorm WarningABRSpink56 min
May 7, 7:23 PM CDTSevere Thunderstorm WarningABRClark59 min
May 7, 8:29 PM CDTSevere Thunderstorm WarningABRCodington49 min
May 7, 8:30 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin45 min
May 7, 9:00 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts46 min
May 7, 9:27 PM CDTSevere Thunderstorm WarningABRMarshall18 min
May 8, 2:08 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson52 min
May 8, 2:43 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink47 min
May 8, 2:48 PM CDTTornado WarningABRMcPherson42 min
May 8, 3:19 PM CDTSevere Thunderstorm WarningABRBrown, Spink41 min
May 8, 3:36 PM CDTSevere Thunderstorm WarningABRMcPherson24 min
May 8, 4:01 PM CDTSevere Thunderstorm WarningABRBrown, McPherson29 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningABRDeuel38 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningABRCodington46 min
May 8, 4:30 PM CDTSevere Thunderstorm WarningABRBrown, Spink45 min
May 8, 4:41 PM CDTTornado WarningABRBrown24 min
May 8, 4:42 PM CDTSevere Thunderstorm WarningABRHamlin33 min
May 8, 4:57 PM CDTSevere Thunderstorm WarningABRDay63 min
May 8, 5:05 PM CDTSevere Thunderstorm WarningABRCodington, Grant40 min
May 8, 5:15 PM CDTSevere Thunderstorm WarningABRBrown30 min
May 8, 5:22 PM CDTSevere Thunderstorm WarningABRHamlin8 min
May 8, 5:45 PM CDTSevere Thunderstorm WarningABRCodington36 min
May 8, 5:46 PM CDTSevere Thunderstorm WarningABRBrown59 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningABRRoberts27 min
May 8, 5:55 PM CDTSevere Thunderstorm WarningABRDeuel22 min
May 8, 6:02 PM CDTSevere Thunderstorm WarningABRDay, Marshall33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.